Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 197, NWS Grand Forks, ND

August 27, 2016Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2016, 4:38 PM CDT for Otter Tail County, Wilkin County, Minnesota. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2016, 4:38 PM CDT (21:38 UTC)
Expired
Aug 27, 2016, 5:45 PM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

Counties Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 171 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 4:56 PM CDTHAIL 11 Nw Foxhome, MN
Aug 27, 5:29 PM CDTHAIL 0.755 Se Fergus Falls, MNDIME SIZE HAIL AND ESTIMATED 25 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 4:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

617 
WUUS53 KFGF 272138
SVRFGF
MNC111-167-272245-
/O.NEW.KFGF.SV.W.0197.160827T2138Z-160827T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
438 PM CDT SAT AUG 27 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  EAST CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 545 PM CDT

* AT 437 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOXHOME...OR
  12 MILES WEST OF FERGUS FALLS...MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CARLISLE AROUND 445 PM CDT. 
  ELIZABETH AROUND 450 PM CDT. 
  FERGUS FALLS AROUND 455 PM CDT. 
  UNDERWOOD AROUND 505 PM CDT. 
  PHELPS AROUND 510 PM CDT. 

THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 44 AND
66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4618 9644 4643 9642 4640 9542 4614 9550
TIME...MOT...LOC 2137Z 274DEG 38KT 4633 9631 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

VOELKER
1 follow-up statement
754 
WWUS53 KFGF 272157
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
457 PM CDT SAT AUG 27 2016

MNC111-167-272245-
/O.CON.KFGF.SV.W.0197.000000T0000Z-160827T2245Z/
OTTER TAIL MN-WILKIN MN-
457 PM CDT SAT AUG 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN OTTER TAIL AND EAST CENTRAL WILKIN COUNTIES...

AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FERGUS
FALLS... MOVING SOUTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  UNDERWOOD AROUND 505 PM CDT. 
  PHELPS AROUND 510 PM CDT. 
  BATTLE LAKE...OTTERTAIL LAKE AND AMOR AROUND 515 PM CDT. 
  CLITHERALL AROUND 520 PM CDT. 
  VINING AROUND 530 PM CDT. 

THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 43 AND
66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4618 9637 4643 9628 4640 9542 4614 9550
TIME...MOT...LOC 2157Z 274DEG 38KT 4631 9601 

HAIL...1.00IN
WIND...<50MPH
 
$$

VOELKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:22 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 27, 3:22 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
322 PM CDT SAT AUG 27 2016

.SHORT TERM...(This evening through Sunday)
Issued at 322 PM CDT Sat Aug 27 2016

Convection this evening and if we get anything on Sunday will be
the main challenge for the period.

Strong upper level trough currently moving through the Red River
Valley, and with destabilization across the southern counties some
severe cells have developed. Isolated severe cells have been
pulsing up and down and 1 to 2 inch hail was reported at Fargo.
Think there should be at least a small severe threat for the next
few hours as 1500 J/kg of CAPE along with 30 to 35 kts of deep
layer shear continue over the south CWA continues through sunset.
Some weaker cells have also been developing over the northern Red
River Valley, and with weaker shear and instability expecting
mostly moderate to heavy rain. The convection should push eastward
through the rest of the evening and think we should be drying out
by 02Z or so.

Later tonight will be quiet as the upper trough moves off into
Ontario. The main surface trough will be further west and
southerly winds will continue over most of the CWA. With clearing
skies and recent rains there could be a fog threat, but think that
the southerly winds will keep too much from forming. Some stratus
moving into the southeastern counties is not out of the question
though so bumped up clouds a bit tomorrow morning. Lows tonight
should stay mainly in the 50s, and with southerly winds and less
clouds and precip temps should get into the 80s for Sunday. With
the warm temps the instability tomorrow should be even greater
than today, and deep layer bulk shear is still up the the 30 to 45
kt range. However, upper support on Sunday will not nearly be as
good with ridging building overhead and only a possible weak
embedded vort to set things off. Better chances into Sunday night
as low level jet sets up over the eastern CWA and a cold front
pushes through Thus just have some low POPs Sunday afternoon with
better chances Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 322 PM CDT Sat Aug 27 2016

Monday and Tuesday...A cold front should be mostly through the
area but a few lingering showers and storms could be in the
eastern counties at the start of the period. The boundary should
be to our south and east by Tuesday and conditions will remain
dry. The front will also help knock temps back from the 80s on
Monday to upper 70s to near 80 on Tuesday.

Wednesday through Saturday...Upper ridge will start to build in
for mid week, although a low chance for precip remains with weak
embedded shortwaves and some warm air advection. However, the more
significant chances for precip will hold off until Friday and
Saturday as the upper ridge moves off the east and flow becomes
more southwesterly. Temps throughout the period will be above
seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Aug 27 2016

Included TSRA or VCTS at all but KDVL as current band of showers
and storms oriented southwest to northeast across the forecast
area continues to redevelop. Think that the threat of
thunderstorms will hang on through the rest of the afternoon
before ending early evening. Some spots near the storms have seen
reductions in ceilings to MVFR or even IFR conditions, but think
this should be short lived and all sites will be VFR by late
afternoon or early evening. After some clearing, there is the
possibility of some stratus moving back into the area as south
winds lift moisture northward. Most of the model solutions keep
this south and east of the TAF sites so will leave out for now but
keep an eye on things overnight. South winds should keep it mixed
enough to prevent fog formation overnight, and will increase to
the 10 to 15 kt range by the end of the period.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JR
AVIATION...JR
Hazardous weather outlook, Aug 27, 4:12 AM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT SAT AUG 27 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
412 AM CDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY SOUTH OF
A LINE FROM TOLNA TO GRAFTON TO WASKISH. THE PRIMARY THREATS ARE
LARGE HAIL AND DAMAGING WINDS...AND THE THREAT TIMING IS DURING
THE AFTERNOON TO EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON
AND SUNDAY EVENING. WIDESPREAD THUNDERSTORMS ARE NOT EXPECTED TO
DEVELOP ON SUNDAY...BUT ANY STORMS THAT DO DEVELOP MAY GROW TO
SEVERE LEVELS.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHWEST AND
WEST-CENTRAL MN ON MONDAY. OTHERWISE...THUNDERSTORMS WILL BE
POSSIBLE TUESDAY NIGHT THROUGH THE END OF THE WEEK ACROSS PARTS OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

In the hours before

Local storm report, Aug 27, 3:53 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
353 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             2 W NASH                48.47N 97.56W
08/27/2016  E1.00 INCH       WALSH              ND   PUBLIC

&&

JAM
Local storm report, Aug 27, 3:54 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
354 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             ARVILLA                 47.92N 97.49W
08/27/2016  E1.75 INCH       GRAND FORKS        ND   PUBLIC

            VIA SOCIAL MEDIA.

&&

JAM
Local storm report, Aug 27, 4:01 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
401 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             GRAND FORKS AFB         47.96N 97.38W
08/27/2016  E0.75 INCH       GRAND FORKS        ND   PUBLIC

            PEA TO DIME SIZE HAIL VIA SOCIAL MEDIA.

&&

JAM
Local storm report, Aug 27, 4:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
421 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          5 S ARVILLA             47.85N 97.49W
08/27/2016                   GRAND FORKS        ND   STORM CHASER

            REPORT OF TORNADO ON THE GROUND FOR 1-2 MIN.

&&

JAM
Local storm report, Aug 27, 4:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TORNADO          6 SE ARVILLA            48.14N 97.25W
08/27/2016                   GRAND FORKS        ND   PUBLIC

            VIEWED TORNADO TO THE NORTHWEST FROM NEAR THOMPSON.

&&

JAM
Local storm report, Aug 27, 4:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
430 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TORNADO          8 SSW EMERADO           47.81N 97.43W
08/27/2016                   GRAND FORKS        ND   LAW ENFORCEMENT

            REPORT OF A LARGE TORNADO SOUTH OF EMERADO. LOCATION
            ESTIMATED FROM RADAR.

&&

JAM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:13 PM CDTAreal Flood AdvisoryFGFClay, Norman, Polk5 hr
Aug 27, 12:54 PM CDTSpecial Weather StatementFGFWilkin51 min
Aug 27, 12:59 PM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin61 min
Aug 27, 1:12 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Norman63 min
Aug 27, 1:56 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin64 min
Aug 27, 2:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin48 min
Aug 27, 3:22 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall38 min
Aug 27, 3:52 PM CDTSevere Thunderstorm WarningFGFMarshall38 min
Aug 27, 4:16 PM CDTSevere Thunderstorm WarningFGFHubbard29 min
Aug 27, 4:25 PM CDTSevere Thunderstorm WarningFGFMarshall50 min
Aug 27, 4:54 PM CDTSevere Thunderstorm WarningFGFPolk51 min
Aug 27, 5:16 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman44 min
Aug 27, 5:33 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail57 min
Aug 27, 5:41 PM CDTSevere Thunderstorm WarningFGFNorman, Polk49 min
Aug 27, 5:59 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Norman61 min
Aug 27, 6:01 PM CDTTornado Warning Tornado observedFGFNorman29 min
Aug 27, 6:26 PM CDTSevere Thunderstorm WarningFGFNorman, Polk64 min
Aug 27, 6:58 PM CDTSevere Thunderstorm WarningFGFBecker, Clay62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.